North Carolina, 2021

Rip Current in North Carolina, July 4, 2021

July 4, 2021 · NWS ILM · 1 event in 1 county or zone

Moderate rip current activity led to multiple rescues at local New Hanover county beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate rip current activity led to multiple rescues at local New Hanover county beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 4, 7:47 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 7:47 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
847 AM EDT Sun Jul 4 2021

.SYNOPSIS...
High pressure to the northwest will weaken over the area
through early next week. Thunderstorm chances and winds
will increase as tropical storm or tropical depression Elsa
approach the area. In wake of Elsa, seasonable summer weather
is expected late week, with a few showers and thunderstorms
in the afternoons and evenings.

&&

.UPDATE...
No changes made with morning update. Sunny and dry weather
remains on tap for today, with moderate risk of rip currents at
area beaches.

&&

.NEAR TERM /THROUGH MONDAY/...
Night GOES imagery showed clear skies north of a stationary front
positioned from the W ATLC to KJAX to KCRP, while Elsa dominated
Caribbean imagery coursing between Jamaica and western Haiti early
this morning. Stellar 4th-weekend weather on tap if you're a fan of
seasonable summer temperatures with high sunshine minutes void of
rain chances, as high pressure NW of area weakens into our region.

A moderate sea breeze in afternoon will bring periodic gusts to 20
mph at the coast mid to late afternoon today and again Monday, a bit
higher Monday. Bermuda High expansion westward will strengthen
return flow winds Monday, boosting low-level moisture advection,
resulting in an increase in heat induced cumulus Monday afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Decent pops are in place through the period as moisture returns
from the Atlantic. Forcing mechanisms include the standard sea
breeze circulation, and there appears to be at least some mid
level support in the form of a shortwave. Temperatures are in
line with climatology more or less somewhat dependent on showers
and thunderstorms.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A deep moisture plume will possibly move across the area
Thursday associated with what remains of tropical entity Elsa.
Still a lot of uncertainty as the latest ECMWF all but
dissipates the system well before arrival. Its also worth noting
that the ECMWF really doesn't have much for Tuesday and
Wednesday. Beyond this the Piedmont Trough and the sea breeze
bring mostly diurnal pops through the end of the period with
seasonable temperatures.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Predominately VFR. Some MVFR morning fog possible Monday
morning. A light gradient will allow a south southwest onshore
flow this afternoon. No convection expected with low humidities.

Extended Outlook...VFR to early next week. Flight
restrictions possible mid to late week with Elsa approaching the
area.

&&

.MARINE...
Through Monday...
Busy navigation today as favorable marine weather is up for grabs in
seafood hunting, and knee to waist surf-break riders, this extended
4th weekend. Weakening continental high pressure today into the area
will become replaced by expanding Bermuda high pressure toward the
SE US coast, and brings return of S-SW winds tonight into Monday,
Mariners should expect gusts between 20-25 kt in afternoon inshore
due to a moderate sea breeze, moreso on Monday as the Bermuda high
builds westward. No TSTMs to contend with and visibility
excellent.

Monday Night through Thursday...
Outside of the possibility of elevated winds and seas
associated with Elsa late Wednesday and Thursday, elements look
seasonal with a southerly component to the winds and seas of 2-4
feet. Wind speeds will be ten knots or less Tuesday into Wednesday.
Beyond the impacts of Elsa the Piedmont Trough will develop inland
with a better defined southwest flow of 10-15 knots.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...MJC
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
MARINE...MJC/SHK
Hazardous weather outlook, Jul 4, 2:35 AM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 AM EDT Sun Jul 4 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
050745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
335 AM EDT Sun Jul 4 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazards expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Storm conditions possible late Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-050745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 AM EDT Sun Jul 4 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazards expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Storm conditions possible late Wednesday through Thursday.
Small Craft Advisory possible Thursday night into early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-050745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
335 AM EDT Sun Jul 4 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong rip currents possible Wednesday through Thursday associated
with Elsa.

Tropical Storm conditions possible late Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
July 4, 11:00 AM EST to 4:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Wrightsville Beach Ocean Rescue reported 38 rip current rescues in the afternoon from moderate rip currents.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973329.